Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Hastings, NE

April 19, 2017Mitchell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Apr 19, 2017, 5:08 PM CDT for Mitchell County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2017, 5:08 PM CDT (22:08 UTC)
Expired
Apr 19, 2017, 6:00 PM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Mitchell County, KS

The radar

The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 5:40 PM CDTHAIL 0.889 Ne Victor, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WUUS53 KGID 192208
SVRGID
KSC123-192300-
/O.NEW.KGID.SV.W.0037.170419T2208Z-170419T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
508 PM CDT WED APR 19 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mitchell County in north central Kansas...

* Until 600 PM CDT

* At 507 PM CDT, a severe thunderstorm was located near Victor, or 13
  miles southwest of Beloit, moving east at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Asherville, Simpson and Victor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3923 9831 3931 9836 3953 9793 3927 9793
TIME...MOT...LOC 2207Z 248DEG 32KT 3930 9824 

HAIL...1.00IN
WIND...<50MPH
 
$$

Mangels
3 follow-up statements
283 
WWUS53 KGID 192217
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
517 PM CDT WED APR 19 2017

KSC123-192300-
/O.CON.KGID.SV.W.0037.000000T0000Z-170419T2300Z/
Mitchell KS-
517 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN MITCHELL COUNTY...

At 517 PM CDT, a severe thunderstorm was located 8 miles northeast of
Victor, or 9 miles south of Beloit, moving east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Asherville and Simpson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3928 9820 3934 9827 3953 9793 3927 9793
TIME...MOT...LOC 2217Z 247DEG 33KT 3933 9816 

HAIL...1.00IN
WIND...<50MPH
 
$$

Mangels
198 
WWUS53 KGID 192228
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
528 PM CDT WED APR 19 2017

KSC123-192300-
/O.CON.KGID.SV.W.0037.000000T0000Z-170419T2300Z/
Mitchell KS-
528 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN MITCHELL COUNTY...

At 527 PM CDT, a severe thunderstorm was located near Asherville, or
7 miles southeast of Beloit, moving east at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Asherville and Simpson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3930 9811 3937 9821 3953 9793 3927 9793
TIME...MOT...LOC 2227Z 248DEG 32KT 3937 9805 

HAIL...1.00IN
WIND...<50MPH
 
$$

Mangels
359 
WWUS53 KGID 192252
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
552 PM CDT WED APR 19 2017

KSC123-192300-
/O.CON.KGID.SV.W.0037.000000T0000Z-170419T2300Z/
Mitchell KS-
552 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN MITCHELL COUNTY...

At 552 PM CDT, a severe thunderstorm was located over Asherville, or
9 miles east of Beloit, moving northeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Asherville and Simpson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3930 9811 3942 9803 3953 9793 3927 9793
TIME...MOT...LOC 2252Z 238DEG 18KT 3943 9793 

HAIL...1.00IN
WIND...<50MPH
 
$$

Mangels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:09 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 19, 3:09 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
309 PM CDT Wed Apr 19 2017

.SHORT TERM...(This evening through Thursday)
Issued at 257 PM CDT Wed Apr 19 2017

Focus is on thunderstorm potential the next few hours.

A cold frontal boundary was advancing southeast today, and was oriented
from KJYR to KPHG at 20Z. Convergence along the front will focus
thunderstorm activity across the east/southeast tier or so of our
cwa for a few hours generally from 21Z to 00Z. The primary hazards
from the storms will be large hail the size of golf balls or
greater and damaging winds of 60 mph given instability around
2000 j/kg and effective shear of 30 to 40kts.

Conditions generally dry out behind the boundary as it exits to the
southeast however we may need some small pops for a few showers
tonight along the elevated boundary in presence of mid level
frontogenesis as latest model runs suggest the potential for this.
Pressure rises behind the front average 2 to 4mb and expect
steady/gusty northwest winds into the overnight hours.

Any lingering light precipitation is expected to end by Thursday
morning as dry air and surface high pressure settles across our
region behind the boundary. Thursday is shaping up to be a
generally nice day with highs in the 60s to low 70s. Northwest
wind speeds may become sneaky breezy at times given the deeper
mixing per soundings in the afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 257 PM CDT Wed Apr 19 2017

Precipitation chances return at the end of the workweek as an upper
trough over the Rockies emerges onto the central and southern
plains. Rain chances return to portions of our western zones as
early as Thursday night, however the better chances for rain across
our western and southern zones favor Friday and Friday night. Dry
air to the east will bring a sharp gradient to areas that are wet
or dry and again our far west zones and mainly north central
Kansas stand the better chances for receiving rainfall.
Instability remains pretty meager and have left thunder out of the
forecast with this system.

The upper low departs Saturday and heights rise behind the system.
The weekend time frame is still looking dry, then models are
trending stronger with another wave heading into Monday, so Monday
may not remain a dry period if these trends continue. Late Tuesday
into Wednesday see precipitation chances return but there are model
differences in the track/strength of this next system and details
will be resolved as things get closer.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon)
Issued at 1159 AM CDT Wed Apr 19 2017

A cold frontal boundary is just about to reach the terminals at
the onset of the TAF period. Winds will be making the switch to a
northerly then a northwest direction behind the boundary. Cigs are
tricky with cloud heights currently varying between MVFR and VFR
however a fairly expansive area of stratus with IFR cigs are noted
behind the front. Have included a tempo group the low cloud cover
for the afternoon hours. The best chances for thunderstorm
activity later this afternoon and evening will be south of the
terminals however latest forecast models suggest the potential for
light post frontal precipitation overnight in the presence of mid
level frontogenesis. For winds, northwest wind speeds will remain
steady and gusty at times into the overnight hours and deep mixing
Thursday may also produce gusts of 20kts or greater.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, Apr 19, 1:37 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
137 PM CDT Wed Apr 19 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
137 PM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible late this afternoon
and evening, generally between 4 PM and 8 PM. The potential for
severe thunderstorms exists primarily for locations southeast of a
line from York, Nebraska to Osborne, Kansas. The primary hazards
from the storms will be hail the size of golf balls or greater and
damaging winds of 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 and 8 PM for locations
southeast of a line from York, Nebraska to Osborne, Kansas.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Apr 19, 4:54 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
454 PM CDT WED APR 19 2017

KSZ019-192230-
Mitchell KS-
454 PM CDT WED APR 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY
UNTIL 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 16 miles southwest of Beloit, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Beloit, Asherville, Simpson, Hunter, Scottsville and Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 3928 9847 3957 9795 3957 9793 3922 9793
      3922 9842
TIME...MOT...LOC 2154Z 240DEG 37KT 3929 9830

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:33 PM CDTSevere Thunderstorm WarningGIDJewell42 min
Apr 19, 4:54 PM CDTSpecial Weather StatementGIDMitchell36 min
Apr 19, 5:30 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell15 min
Apr 19, 5:44 PM CDTSpecial Weather StatementGIDMitchell31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.